Skip to main content Accessibility help

A lower bound using Hamilton-type circuits and its applications

  • John T. Chen (a1)


This paper presents a degree-two probability lower bound for the union of an arbitrary set of events in an arbitrary probability space. The bound is designed in terms of the first-degree Bonferroni summation and pairwise joint probabilities of events, which are represented as weights of edges in a Hamilton-type circuit in a connected graph. The proposed lower bound strengthens the Dawson–Sankoff lower bound in the same way that Hunter and Worsley's degree-two upper bound improves the degree-two Bonferroni-type optimal upper bound. It can be applied to statistical inference in time series and outlier diagnoses as well as the study of dose response curves.


Corresponding author

Postal address: Department of Mathematics and Statistics, Bowling Green State University, Bowling Green, OH 43403, USA. Email address:


Hide All
Barnett, V., and Lewis, T. (1984). Outliers in Statistical Data. John Wiley, New York.
Chen, T. (1998). Optimal lower bounds for bivariate probabilities. Adv. Appl. Prob. 30, 476492.
Chen, T., and Hoppe, F. M. (1997). Simultaneous confidence intervals. In The Encyclopedia of Biostatistics, Vol. 5, ed. Armitage, P., John Wiley, New York, pp. 41144116.
David, H., and Newell, D. (1965). The identification of annual peak periods for a disease. Biometrics 21, 645650.
Dawson, D. A., and Sankoff, D. (1967). An inequality of probabilities. Proc. Amer. Math. Soc. 18, 504507.
Galambos, J., and Simonelli, I. (1996). Bonferroni-type Inequalities with Applications. Springer, New York.
Hunter, D. (1976). An upper bound for the probability of a union. J. Appl. Prob. 13, 597603.
Kounias, S. (1968). Bounds for the probability of the union with applications. Ann. Math. Statist. 39, 21542158.
Kounias, S., and Marin, J. (1976). Best linear Bonferroni bounds. SIAM J. Appl. Math. 30, 307323.
Kounias, S., and Sotirakoglou, K. (1989). Bonferroni bounds revisited. J. Appl. Prob. 26, 233241.
Kounias, S., and Sotirakoglou, K. (1993). Upper and lower bounds for the probability that r events occur. Optimization 27, 6378.
Lee, R., and Spurrier, J. (1995). Successive comparisons between ordered treatments. J. Statist. Planning Infer. 43, 323330.
Mi, J. (2002). On bounds for some optimal policies in reliability. J. Appl. Prob. 39, 491502.
Rosen, K. (1999). Discrete Mathematics and Its Applications. McGraw-Hill, New York.
Seneta, E., and Chen, T. (1997). Frechét optimality of upper bivariate Bonferroni-type bounds. Theory Prob. Math. Statist. 33, 147152.
Seneta, E., and Chen, T. (2002). On explicit and Fréchet optimal lower bounds. J. Appl. Prob. 39, 8190.
Worsley, K. (1982). An improved Bonferroni inequality and applications. Biometrika 69, 297302.
Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

Journal of Applied Probability
  • ISSN: 0021-9002
  • EISSN: 1475-6072
  • URL: /core/journals/journal-of-applied-probability
Please enter your name
Please enter a valid email address
Who would you like to send this to? *


MSC classification


Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed